- Pseudomembranous colitis
Name = Pseudomembranous colitis
ICD10 = ICD10|A|04|7|a|00 | ICD9 = ICD9|008.45
MedlinePlus = 000259
eMedicineSubj = med
eMedicineTopic = 1942
DiseasesDB = 2820
MeshID = D004761
Pseudomembranous colitis is an infection of the colon often, but not always, caused by the
bacterium" Clostridium difficile". Still, the expression "C. diff colitis" is used almost interchangeably with the more proper term of pseudomembranous colitis. The illness is characterized by offensive-smelling diarrhea, fever, and abdominal pain. It can be severe, causing toxic megacolon, or even fatal.
Mechanism of disease
The use of broad-spectrum antibiotics such as
clindamycinand cephalosporins causes the normal bacterial flora of the bowel to be altered. In particular, when the antibiotickills off other, competing bacteria in the intestine, any bacteria remaining will have less competition for space and nutrients there. The net effect is to permit much more extensive growth than normal of certain bacteria. Clostridium difficile is one such type of bacterium. In addition to proliferating in the bowel, the "C. diff" also elaborates a toxin. It is this toxin that is responsible for the diarrhea which characterizes pseudomembranous colitis.
Risk factors and epidemiology
In most cases a patient presenting with pseudomembranous colitis has recently been on
antibiotics. Antibiotics disturb the normal bowel bacterial flora. Clindamycinis the antibiotic classically associated with this disorder, but any antibiotic can cause the condition. Even though they are not particularly likely to cause pseudomembranous colitis, due to their very frequent use cephalosporinantibiotics (such as cefazolinand cephalexin) account for a large percentage of cases. Diabetics and the elderly are also at increased risk, although half of cases are not associated with risk factors.
Other risk factors include increasing age and recent major surgery. There is some evidence that
proton pump inhibitors are a risk factor for pseudomembranous colitis, [cite journal | title=Proton pump inhibitor use and risk of community-acquired "Clostridium difficile"-associated disease defined by prescription for oral vancomycin therapy | author=Dial S, Delaney C, Schneider V, Suissa S. | journal=CMAJ | year=2006 | volume=175 | issue=7 | pages=745–48 | doi=10.1503/cmaj.060284 | pmid=17001054] but others question whether this is a false association or statistical artifact (increased PPI use is itself a marker of increased age and co-morbid illness). [cite journal | author=Pépin J, Saheb N, Coulombe M, "et al." | title=Emergence of fluoroquinolones as the predominant risk factor for Clostridium difficile associated diarrhea: a cohort study during an epidemic in Quebec | journal=Clin Infect Dis | year=2005 | volume=41 | pages=1254–60
doi=10.1086/496986 | pmid=16206099] ; indeed, one large case-controlled study showed that PPI's are not a risk factor. [cite journal | author=Lowe DO, Mamdani MM, Kopp A, Low DE, Juurlink DN | title=Proton pump inhibitors and hospitalization for "Clostridium difficile"-associated disease: a population-based study | journal=Clin Infect Dis | year=2006 | volume=43 | issue=10 | pages=1272–6 | pmid=17051491 | doi=10.1086/508453] Recently, evidence has emerged to suggest that the use of
ciprofloxacin(in addition to a primary causative antibiotic such as clindamycin) is associated with increased mortality in patients with pseudomembranous colitis.) [cite journal | author=Pépin J, Saheb N, Coulombe M, "et al." | title=Emergence of fluoroquinolones as the predominant risk factor for Clostridium difficile associated diarrhea: a cohort study during an epidemic in Quebec | journal=Clin Infect Dis | year=2005 | volume=41 | pages=1254–60
doi=10.1086/496986 | pmid=16206099]
As noted above, pseudomembranous colitis is characterized by diarrhea, abdominal pain, and fever. Usually, the diarrhea is non-bloody, although blood may be present if the affected individual is taking blood thinners or has an underlying lower bowel condition such as hemorrhoids. Abdominal pain is almost always present and may be severe. So-called "peritoneal" signs (e.g.
rebound tenderness) may be present. "Constitutional" signs such as fever, fatigue, and loss of appetite are prominent. In fact, one of the main ways of distinguishing pseudomembranous colitis from other antibiotic-associated diarrheal states is that patients with the former are "sick". That is, they are often prostrate, lethargic, and generally look unwell. Their "sick" appearance tends to be paralleled by the results of their blood tests which often show anemia, an elevated white blood cell count, and low serum albumin.
In order to make the diagnosis, it is, of course, essential that the treating physician be aware of any recent antibiotic usage. The disease may occur as late as one or two months after the use of antibiotics. Although there is some relationship between dose/duration of antibiotic and likelihood of developing pseudomembranous colitis, it may occur even after a single dose of antibiotic. In fact, the use of single-dose antibiotic is a common practice in surgical patients for whom such a treatment is often given just prior to surgery in order to prevent infection at the surgical site. Hence, even though unlikely to cause pseudomembranous colitis on a per-case basis, single-dose antibiotic treatment, by virtue of the large number of patients receiving such, is an important cause of pseudomembranous colitis. Use of 'proton pump inhibitor' drugs such as omeprazole for gastric reflux, or some forms of asthma inhaler, in fact, all drugs with anticholinergic effects that slow the digestive transit time lead to retention of toxins and exacerbate the effects of broad spectrum antibiotics.
Prior to the advent of tests to detect the Clostridium difficile toxin, the diagnosis was most often made by
colonoscopyor sigmoidoscopy. The appearance of "pseudomembranes" on the surface of the colon or rectumis diagnostic of the condition. The pseudomembranes are composed of inflammatory debris, white blood cells, etc.
Although colonoscopy and sigmoidoscopy are still employed, stool testing for the presence of Clostridium difficile toxin is now often the first-line diagnostic approach. Usually, only two toxins are tested for - Toxin A and Toxin B - but the organism produces at least several others. It is, perhaps, for this reason that some people who seem to have pseudomembranous colitis (i.e. a history of antibiotic use, non-bloody diarrhea, and the presence of pseudomembranes seen on colonoscopy) do not have detectable C. diff toxin in their stool.
The disease is usually treated with oral
metronidazole(500 mg every 8 hours). Oral vancomycin(125 mg every 6 hours) is an alternative but, due to its cost, is often reserved for those patients who have experienced a relapse after a course of metronidazole (a common outcome). Vancomycin treatment also presents the risk of the development of vancomycin-resistant enterococcus, and its use for the treatment of " C. difficile" infection is now questioned by some institutions. Occasionally metronidazole has been associated with the development of pseudomembranous colitis. In these cases metronidazole is still an effective treatment, since the cause of the colitis is not the antibiotic, but rather the change in bacterial flora from a previous round of antibiotics.
Adjunctive therapy may include
cholestyramine, a bile acid resin that can be used to bind " C. difficile" toxin.
Saccharomyces boulardii" (a yeast) has been shown in one small study of 124 patients to reduce the recurrence rate of pseudomembranous colitis. [cite journal | author=McFarland LV, Surawicz CM, Greenberg RN, "et al." | title=A randomized placebo-controlled trial of Saccharomyces boulardii in combination with standard antibiotics for Clostridium difficile disease | journal=JAMA | year=1994 | volume=271 | issue=24 | pages=1913–18 | pmid=8201735 | doi=10.1001/jama.271.24.1913] A number of mechanisms have been proposed to explain this effect. Fecal bacteriotherapy, a procedure related to probiotic research, has been suggested as an alternative cure for the disease. It involves infusion of bacterial flora acquired from the feces of a healthy donor in an attempt to repair the bacterial imbalance responsible for the recurring nature of the infection. A very high success rate of nearly 95% makes it an effective "last resort" therapy for antibiotic resistant as well as recurring " C. difficile" infections.
Anecdotal evidence suggests
kefircan help treat pseudomembranous colitis.
If antibiotics do not control the infection the patient may require a
colectomy(removal of the colon) for treatment of the colitis.
randomized controlled trialusing a probiotic drink containing "Lactobacillus casei", "L bulgaricus", and "Streptococcus thermophilus" was reported to have some efficacy. This study was sponsored by the company that produces the drinkcite journal |author=Hickson M, D'Souza AL, Muthu N, "et al" |title=Use of probiotic Lactobacillus preparation to prevent diarrhoea associated with antibiotics: randomised double blind placebo controlled trial |journal=BMJ |volume=335 |issue=7610 |pages=80 |year=2007 |pmid=17604300 |doi=10.1136/bmj.39231.599815.55] . Although intriguing, several other studies have been unable to demonstrate any benefit of oral supplements of similar bacteria at preventing CDAD.Fact|date=September 2007
* [http://www.thebody.com/pwa/sacc.html PWA Health Group - Saccharomyces boulardii Info Sheet]
* [http://www.youtube.com/watch?v=sr-IOHueo3Q Video depicting the colonoscopy of a colon with Pseudomembranous colitis]
Wikimedia Foundation. 2010.